Intended for healthcare professionals

Practice Therapeutics

Angiotensin converting enzyme inhibitors and angiotensin receptor blockers in hypertension

BMJ 2011; 342 doi: https://doi.org/10.1136/bmj.d1673 (Published 07 April 2011) Cite this as: BMJ 2011;342:d1673

ACE-inhibitors/ARBs can precipitate lithium toxicity.

When initiating an ACE inhibitor or ARB, Ritter encourages physicians
to ask "Does the patient's current treatment include a regular NSAID,
potassium sparing diuretics, or potassium supplements?"(1) Lithium should
undoubtedly be added to this list.

Lithium is recommended by NICE as a first line treatment for
prophylaxis in bipolar affective disorder,(2) but has a narrow therapeutic
index, and toxicity can be fatal. Lithium is excreted primarily by the
kidney, and any salt depletion or reduction in GFR will cause serum
lithium concentrations to rise. The problem can become self-perpetuating:
as the vomiting and diarrhoea of toxicity cause further dehydration, the
lithium level is pushed yet higher.

A large nested case-control study in 2004 asked whether lithium
toxicity in older adults is associated with ACE inhibitors.(3) The results
were striking, with a new prescription of ACE inhibitors causing a
substantial increase in the risk of admission to hospital with lithium
toxicity (Relative Risk =7.6, 95% CI=2.6-22.0). It seems reasonable to
assume that ARBs carry the same risk.

Initiation of ACE inhibitors or ARBs in people already on lithium
should therefore be accompanied by scrupulous monitoring of lithium
levels, preferably in consultation with secondary care services. Patients
should also be alerted to the risks.

(1) Ritter, J.M., Angiotensin converting enzyme inhibitors and
angiotensin receptor blockers in hypertension. BMJ, 2011. 342: p. 868-73.

(2) National Institute for Health and Clinical Excellence, The
management of bipolar disorder in adults, children and adolescents, in
primary and secondary care. (Clinical Guideline 38.) 2006.
http://guidance.nice.org.uk/CG38

(3) Juurlink, D.N., et al., Drug-induced lithium toxicity in the
elderly: a population-based study. J Am Geriatr Soc, 2004. 52(5): p. 794-
8.

Competing interests: No competing interests

22 April 2011
Tom G. Smith
Specialist Registrar in Old Age Psychiatry
St Charles Hospital, London